Thunderstorm Wind, Saline
- When
- May 27, 7:22 PM CST
- Where
- Saline County, 4.18 mi S of Tobias
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.360, -97.340
Winds estimated to 70 mph downed several power poles.
Thunderstorms developed along a stationary boundary near the Kansas and Nebraska border on the afternoon of May 27th. Due to high amounts of instability and shear in the atmosphere these thunderstorms quickly became severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Thunderstorms developed along a stationary boundary near the Kansas and Nebraska border on the afternoon of May 27th. Due to high amounts of instability and shear in the atmosphere these thunderstorms quickly became severe. The thunderstorms moved east over southern Nebraska, moving into southeast Nebraska by early evening. Although other isolated severe weather was reported, one particular storm moving through Jefferson and Gage Counties produced the majority of the severe weather. The storm complex exited southeast Nebraska prior to midnight producing severe weather around the Falls City Nebraska area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 5:27 PM CST, 1 hour 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 627 PM CDT MON MAY 27 2013 .AVIATION... 00Z TAFS FOR KOFK...KOMA AND KLNK. THUNDERSTORM COMPLEX IN SCNTRL NEBR COULD DEVELOP/MOVE TOWARD LNK AREA EARLY THIS EVENING THUS AN EARLIER TEMPO GROUP OF TSTM MENTION THERE COMPARED TO OMAHA OR NORFOLK. THE STORMS WERE ALONG/N OF A WARM FRONT THAT WAS ALONG THE NEBR/KS BORDER. A CU FIELD EAST OF THERE TO SOUTH OF OMAHA WAS MAINLY CAPPED...BUT IF CAP BREAKS THERE....CONVECTION COULD MAKE IT INTO OMAHA EARLIER THAN FORECAST. OTHERWISE THUNDERSTORMS OVER THE WRN HIGH PLAINS SHOULD ROLL EAST LATER TONIGHT BRINGING ANOTHER ROUND OF CONVECTION TO TAF SITES LATE TONIGHT BEFORE SHIFTING EAST BY MORNING. AREAS OF MVFR CIGS OR LOWER COULD AGAIN FORM BEHIND DEPARTING PRECIPITATION TUESDAY MORNING BEFORE IMPROVEMENT BY AFTERNOON. CHERMOK && .PREV DISCUSSION... /ISSUED 307 PM CDT MON MAY 27 2013/ DISCUSSION... SPC DAY 1 OUTLOOK HAS MOD RISK INVOF THE SRN CWA TONIGHT IN RESPONSE TO ENVIRONMENTAL CONDITIONS TURNING PRIME FOR SIGNIFICANT SVR STORMS. FOCUS FOR STRONG/SVR STORM ACTIVITY WILL BE A WARM FRONT PROGGED TO SET UP ALONG THE NEB/KS BORDER LATE THIS AFTERNOON/EVENING. OVERLAPPING PARAMETERS OF 0-6KM SHEAR 60KT...EFFECTIVE SRH PUSHING 400 J/KG...0-1KM ML EHI 10...MUCAPE 4500 J/KG...ML LCL AOB 1200 FT ALL POINT TWD RATHER FAVORABLE CONDITIONS FOR SUPPORTING TOR DEVELOPMENT...ALONG WITH LARGE HAIL AND DAMAGING WINDS. STORMS THEN LATER TONIGHT SHOULD ORGANIZE INTO AN MCS AND EVENTUALLY TAKE A SEWD TRACK PER MEAN STORM MOTION PROGS. SPC DAY 2 OUTLOOK AGAIN PLACES CWA IN THE SLGT RISK IN ANTICIPATION FOR NEXT ROUND OF SVR STORMS TUES AFTN/EVENING. INCREASING INSTABILITY AND DEEP LAYER SHEAR ALONG A SFC BNDRY. AT THIS POINT IT APPEARS THAT THE TOR THREAT WILL NOT BE AS PRONOUNCED AS TONIGHT. HOWEVER..THREAT WILL STILL EXIST FOR ISOLATED TOR AND SHOULD BE FOCUSED MOSTLY OVER N-CNTRL KS. LOOKING AT THE BIG PICTURE MODELS CONTINUE TO ADVERTISE LARGE SCALE FLOW TRANSITION A DEEP ELONGATED LONGWAVE TROF EXTENDING FROM THE ALASKAN GULF TO THE SRN TIP OF TX. THURS/FRI..A POTENT VORT MAX LIFTING OUT OF THE CNTRL ROCKIES WILL RESULT IN A CLOSED LOW FORMING OVER THE DAKOTAS...PROMPTING ADDITIONAL THUNDERSTORM CHANCES WHEN AN ASSOCIATED COLD FRONT SWEEPS INTO THE CNTRL PLAINS. CONDITIONS LOOK DRY THEN SAT THRU MON WHEN AS MORE STABLE AIRMASS FILTERS INTO THE REGION. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 445 PM CDT MON MAY 27 2013 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-281145- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 445 PM CDT MON MAY 27 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NEBRASKA AND WESTERN IOWA. .DAY ONE...TONIGHT AND TUESDAY SCATTERED THUNDERSTORMS...A FEW SEVERE WITH HEAVY RAIN...WILL LIKELY MOVE ACROSS THE AREA TONIGHT. DAMAGING WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...BUT ISOLATED TORNADOES ARE POSSIBLE THROUGH EARLY TONIGHT...ESPECIALLY SOUTH OF A SEWARD TO PLATTSMOUTH TO SHENANDOAH LINE. THUNDERSTORMS ARE EXPECTED TO INCREASE NEAR OR NORTH OF A WARM FRONT OVER NORTHERN KANSAS AND SOUTH CENTRAL NEBRASKA THROUGH EARLY EVENING...WHILE OTHER THUNDERSTORMS DEVELOP OVER WESTERN NEBRASKA. THE THUNDERSTORMS WILL MOVE OR DEVELOP EAST ACROSS THE REGION THIS EVENING AND OVERNIGHT. AS MENTIONED ABOVE...ANY OF THE STORMS TONIGHT COULD PRODUCE DAMAGING WINDS AND LARGE HAIL BUT AN INCREASING LOW LEVEL JET OVER KANSAS AND POSSIBLY INTO SOUTHERN NEBRASKA COULD INTERACT WITH THE ACTIVITY BRINGING THE TORNADO THREAT TO THE SOUTHERN SECTIONS OF THE REGION. DUE TO FAVORABLE MOISTURE OVER THE PLAINS...ANY OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY RAIN. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH FRIDAY OF THIS WEEK. SEVERE THUNDERSTORMS AND LOCALLY HEAVY RAIN ARE POSSIBLE FROM ANY OF THE ACTIVITY WHICH WILL FAVOR THE LATE AFTERNOON AND OVERNIGHT HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT...ESPECIALLY ALONG AND SOUTHWEST OF NEBRASKA CITY TO LINCOLN TO SEWARD LINE. CHERMOK
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
752 PM CDT MON MAY 27 2013
NEZ065-078-088-280130-
JEFFERSON NE-SEWARD NE-SALINE NE-
752 PM CDT MON MAY 27 2013
...SIGNIFICANT WEATHER ADVISORY FOR JEFFERSON...SOUTHERN SEWARD AND
SALINE COUNTIES UNTIL 830 PM CDT...
THUNDERSTORMS WILL CONTINUE TO MOVE TOWARD SEWARD...SALINE AND
JEFFERSON COUNTIES FROM THE WEST THIS EVENING. THE MAIN THREATS WILL
BE DAMAGING WINDS AND HAIL...BUT AN ISOLATED TORNADO OR TWO CAN NOT
BE RULED OUT. BE READY TO GET TO SHELTER BEFORE THESE STORMS
APPROACH YOUR AREA.
LOCATIONS IMPACTED INCLUDE...
CRETE...FAIRBURY...MILFORD...WILBER...FRIEND...DORCHESTER...
PLYMOUTH...BEAVER CROSSING...WESTERN...DAYKIN...TOBIAS...JANSEN...
ENDICOTT...CORDOVA...SWANTON...REYNOLDS...STEELE CITY AND HARBINE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4000 9737 4069 9738 4081 9737 4085 9695
4000 9695
TIME...MOT...LOC 0045Z 269DEG 40KT 4071 9770 3996 9769
MILLERThe Grand Island radar (KUEX), 93 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
4 thunderstorm wind, 3 tornado, 3 flash flood. Local standard time, as filed.
Winds estimated to 70 mph downed several power poles.
A tornado developed near 6 miles east of Fairbury and traveled just over 3 miles in an east northeast direction ending just over 2 miles south southeast of Harbine. The tornado damage was generally minor including overturned center pivot irrigation systems, tree damage, and farm outbuildings.
A NWS storm survey indicated that a tornado developed approximately 2 miles south of Harbine. The tornado traveled in an east northeast direction impacting several farmsteads in Jefferson County. There was minor damage to 4 houses, and 5 out buildings were damaged beyond repair. Other damage included over-turned center pivots and tree damage. Approximately 2 miles east southeast of Harbine the tornado produced damage consistent with a weak EF2 tornado on the Enhanced Fujita Scale. Here a large recently well-built metal outbuildings were destroyed, minor damage was done to a home, and 2X4 boards were driven into the ground.
A NWS storm survey revealed a weak tornado developed about 2 miles southwest of Beatrice and traveled northeast for just over a mile before dissipating. The tornado was weak producing damage consistent with EF0 consisting of broken hardwood tree branches and minor damage to outbuildings.
The public reported winds gusts to near 60 mph in the city of Beatrice. This resulted in downed tree branches in the city of Beatrice.
Repeated heavy rainfall from thunderstorms produced 2 to 3 inches of rainfall in the Fairbury area leading to flash flooding in the city. Several intersections were flooded in town.
Heavy thunderstorm rains of 2 to 3 inches fell across the city of Beatrice. This led to several intersections in the city to become flooded.
Heavy thunderstorm rains of 2 to 3 inches fell across the city of Cortland in a short time leading to flash flooding. Water covered highway 77 in Cortland.
Power lines were reported downed by strong thunderstorm winds.
A wind gust to 58 mph was measured by the Falls City ASOS equipment.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2013Every state in 2013This day in weather historyThe tornado archive for Nebraska, 2013Warnings in Nebraska, May 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 445354, 446462, 445359, 445363, 445353, 445958, 445956, 445957, 445356, 445355.